Florida, 2020Damaging Wind in Florida, August 21, 2020
August 21, 2020 · NWS KEY · 1 event in 1 county or zone
A severe thunderstorm moving along a northbound outflow boundary produced isolated strong wind gusts over the center portion of the city of Key West.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm moving along a northbound outflow boundary produced isolated strong wind gusts over the center portion of the city of Key West.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Aug 20, 10:12 PM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 20, 10:12 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1112 PM EDT Thu Aug 20 2020
.DISCUSSION...
Water vapor imagery highlights an impressive mid-upper level
trough across the Gulf of Mexico. The lift associated with this
trough's eastern flank is well removed to the northwest of the
Florida Keys. A small jet max is rounding the base this evening,
so we will have to watch for any short wave undulations punching
east into the subtropical ridge's real estate, which is entrenched
across the Keys.
The low-level ridging reaches west across the Straits of Florida.
Satellite derived moisture products place drier air (1.6-1.8" PW)
across the Cay Sal Bank and the Bahamas, and this air mass should
advect our way overnight as the low-level ridge lifts north. The
inherited forecast calls for 30% rain chances overnight, which is
above the consensus but near normal. No updates planned or needed.
&&
.MARINE...
A high pressure ridge will build westward across the Florida
Peninsula and eastern Gulf of Mexico tonight through Saturday.
Meanwhile, Tropical Depression 14 will slide northwest through the
Yucatan Peninsula. Consequently, breezes will freshen out of the
east to southeast. Fresh to possibly strong east breezes will be
possible by Saturday night as Tropical Depression Thirteen
approaches from the east- southeast. Tropical Storm Conditions are
possible Sunday night through Monday night in association with
Tropical Depression 13. Confidence in the intensity forecast for
poorly organized Tropical Depression Thirteen is low at this time.
&&
.AVIATION...
VFR and gentle southeast breezes will prevail at the EYW and MTH
terminals overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 83 91 83 90 / 30 40 30 40
Marathon 83 92 83 91 / 30 30 30 40
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&
Public/Marine/Fire...CLR
Aviation/Nowcasts....SDR
Data Acquisition.....DR
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 20, 5:57 AM EST, 18 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
657 AM EDT Thu Aug 20 2020
FLZ076>078-GMZ031>035-042>044-052>055-072>075-211100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
657 AM EDT Thu Aug 20 2020
This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.
.DAY ONE...TODAY AND TONIGHT
...ALL RESIDENTS AND VISITORS IN THE FLORIDA KEYS SHOULD CLOSELY
MONITOR THE LATEST FORECASTS ISSUED BY THE NATIONAL HURRICANE CENTER
WITH RESPECT TO TROPICAL DEPRESSION THIRTEEN...
Some thunderstorms may be strong on the waters in and around Dry
Tortugas and southward early this morning, thereafter, only isolated
thunderstorms are possible later on this morning and this afternoon.
The primary thunderstorm hazards will be cloud to surface
lightning strikes and gusty thunderstorm outflows.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Isolated to scattered thunderstorms will be possible along the
island chain and the surrounding coastal waters. The primary
thunderstorm hazards will be cloud to surface light strikes and
locally gusty winds.
Fresh to strong easterly breezes are possible over the marine
waters from late Friday through Sunday. Small Craft Advisories may
eventually be required later this weekend.
However, tropical Storm conditions are possible along the Florida Keys
and the surrounding coastal waters Sunday night through Monday night.
Please stay tuned.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
APA
APA
In the hours before
Special weather statement, Aug 21, 12:28 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Key West FL
128 AM EDT Fri Aug 21 2020
FLZ078-210600-
Monroe Lower Keys FL-
128 AM EDT Fri Aug 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR KEY WEST, STOCK ISLAND, AND BOCA
CHICA UNTIL 200 AM EDT...
At 127 AM EDT, National Weather Service Meteorologists detected a
strong thunderstorm just south of Key West, moving north at 20 mph.
Wind gusts up to 50 mph and frequent to continuous lightning will be
possible with this storm.
Locations impacted include...
Key West, Big Coppitt Key, Boca Chica Channel Bridge, Boca Chica,
Fleming Key, Key Haven, Geiger Key, Sunset Key and Shark Key.
This includes US 1 between mile markers 0 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2452 8188 2463 8192 2463 8190 2459 8189
2458 8184 2467 8179 2473 8168 2471 8164
2456 8163 2453 8171 2452 8176
TIME...MOT...LOC 0527Z 170DEG 18KT 2447 8175
WLCThunderstorm Wind, Monroe
- When
- August 21, 12:45 AM EST
- Where
- Monroe County, 1.19 mi W of (Eyw)key West Inl Ar
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 24.553, -81.789
A wind gust of 60 mph was measured at the rooftop of the National Weather Service Florida Keys in Key West.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Mexico, August 21, 2020$132,000 · 1 in hail · 5 events
- Lightning Strike in Mississippi, August 21, 2020$25,000 · 1 event
- Damaging Winds in Vermont, August 21, 2020$20,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 21, 20208 events
- Tornado and Hail in South Dakota, August 21, 2020EF0 · 5 events
- Damaging Winds in Florida, August 21, 202054 kt wind · 4 events
- Hail and Damaging Winds in Michigan, August 21, 2020$3,000 · 1 in hail · 4 events
- Hail in Wisconsin, August 21, 20201.25 in hail · 4 events
- Flash Flood and Hail in Michigan, August 21, 20200.88 in hail · 3 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 21, 202052 kt wind · 1 event
- Damaging Wind in South Carolina, August 21, 202052 kt wind · 1 event
- Flash Flood in North Carolina, August 21, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919741.